Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 4, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Feb 6, 2018, 11:37 PM CST for Madison County, Yazoo County, Mississippi. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 6, 2018, 11:37 PM CST (05:37 UTC)
- Expired
- Feb 7, 2018, 12:15 AM CST
- In force
- 38 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Madison County, MS, Yazoo County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 44 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 6, 11:42 PM CST | HAIL 1 | 3 N Flora, MS | PICTURE ON SOCIAL MEDIA OF 1 HAIL IN THE KEARNEY PARK AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 5.6 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 296 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.3
The text
As transmitted.
696
WUUS54 KJAN 070537
SVRJAN
MSC089-163-070615-
/O.NEW.KJAN.SV.W.0004.180207T0537Z-180207T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
1137 PM CST TUE FEB 6 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Southeastern Yazoo County in central Mississippi...
Central Madison County in central Mississippi...
* Until 1215 AM CST
* At 1137 PM CST, a severe thunderstorm was located over Flora, or 14
miles northwest of Madison, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Myrleville around 1150 PM CST.
Way around 1205 AM CST.
Other locations impacted by this severe thunderstorm include
Bentonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3249 9029 3259 9046 3287 9017 3267 8991
TIME...MOT...LOC 0537Z 228DEG 42KT 3257 9031
HAIL...1.25IN
WIND...60MPH
$$
JM2 follow-up statements
685
WWUS54 KJAN 070601
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
1201 AM CST WED FEB 7 2018
MSC089-163-070615-
/O.CON.KJAN.SV.W.0004.000000T0000Z-180207T0615Z/
Yazoo MS-Madison MS-
1201 AM CST WED FEB 7 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CST
FOR EAST CENTRAL YAZOO AND CENTRAL MADISON COUNTIES...
At 1200 AM CST, a severe thunderstorm was located over Way, or 10
miles north of Canton, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of east
central Yazoo and central Madison Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3260 9014 3268 9025 3283 9011 3267 8991
TIME...MOT...LOC 0600Z 228DEG 42KT 3276 9006
HAIL...1.00IN
WIND...60MPH
$$
JM048
WWUS54 KJAN 070610
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
1210 AM CST WED FEB 7 2018
MSC089-163-070620-
/O.EXP.KJAN.SV.W.0004.000000T0000Z-180207T0615Z/
Yazoo MS-Madison MS-
1210 AM CST WED FEB 7 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL YAZOO AND CENTRAL
MADISON COUNTIES WILL EXPIRE AT 1215 AM CST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3260 9014 3268 9025 3283 9011 3267 8991
TIME...MOT...LOC 0610Z 228DEG 42KT 3283 8997
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 6, 10:17 PM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Feb 6, 10:17 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1017 PM CST Tue Feb 6 2018
.UPDATE...
Updated for evening discussion.
&&
.DISCUSSION...
Few minor adjustments made to account for latest temperature
trends, otherwise no additional changes necessary. Frontal
boundary continues to bisect the forecast area, as evidenced by
most recent surface observations indicating temps primarily in the
low to mid 50s in the northern half and temps as warm as the mid
60s in the southern half of our area. A few far northwestern
locations are currently sitting in the mid 40s. Rain showers and
a few embedded thunderstorms are mainly in the western half of
the forecast area currently but will continue to progress eastward
as the entire region receives rainfall overnight and through
tomorrow morning. Flash flood watch remains in effect along and
north of I-20 through the overnight period, with 2 to 4 inches of
total rainfall possible through tomorrow in those locations. 1 to
3 inches of total rainfall is possible across the remainder of the
forecast area for the same time period. Lows overnight are
generally expected to be in the upper 30s to upper 40s at most
locations, with the exception of some southern and eastern sites
that only fall into the mid to upper 50s while remaining ahead of
the approaching cold front until after the overnight period. /TH/
Prior discussion below:
Tonight through Wednesday:
With a surface frontal boundary stretched out across our forecast
area this afternoon and scattered showery rain moving along it, our
attention will quickly turn towards the potential for heavier
rainfall tonight. A developing surface low is expected to lift north
and east along the boundary overnight, with a low-level jet helping
to focus moist air over the boundary. Model guidance shows PWAT
values of 1.5 to 1.6 inches (near max climo for Feb.) in the airmass
south of the front, so showers and storms are expected to be
efficient rainfall producers. Under the axis of heaviest rainfall
(currently expected to be north of I-20 and south of the Highway 82
corridor), rainfall amounts of 2 to 4 inches will be possible.
Elsewhere, more scattered amounts of 1 to 3 inches will be
possible. Given some of the recent moderate to heavy rain which
has fallen, confidence in potential flash flooding has increased.
A Flash Flood Watch is in effect for locations where the heaviest
rainfall is expected overnight - again, mainly along and north of
Interstate 20.
Thunderstorms overnight will be mostly elevated, developing
primarily in areas of moist ascent over the cooler side of the
front. If any surface-based storms develop in the warm sector to the
south, the possibility cannot be ruled out for severe wind gusts,
marginally severe hail, or an isolated tornado threat. There is
therefore a Marginal Risk for severe weather in our Hazardous
Weather Outlook for the overnight and Wednesday morning hours.
Breezy north winds behind the front will ease up by later Wednesday
afternoon. /NF/
Wednesday night through Tuesday...
Precipitation will gradually taper off from northwest to
southeast overnight Wednesday into Thursday morning behind the
cold frontal passage. Cooler and drier weather will make a brief
appearance Thursday into Friday morning with seasonable temps.
Moist southerly flow will return to the ArkLaMiss by Friday
afternoon ahead of another cold front moving towards the area from
the Great Plains. Deep moist southwesterly flow will once again
setup over the region with rain returning Friday night through the
weekend as the cold front and another trough emanating from the
Pacific Northwest move through. Given the recent rainfall this
past weekend and the expected rain this week, will have to keep a
close eye on the potential for flooding again this weekend as the
cold front/elongated baroclinic zone stalls over the ArkLaMiss.
Its very possible that another graphic will eventually be needed,
but will hold off for now given this second event is still a good
number of days out. /TW/
&&
.AVIATION...
00Z TAF discussion:
Through the night ceilings will fall across the area as a cold
front slowly moves through the region. IFR/LIFR conditions already
exist across portions of the Delta and will spread to the
remainder of sites overnight. Visibilities will be reduced at
times in periods of heavier rain and a few thunderstorms. As the
front moves south/eastward across the area, winds will shift from
SW/S to NW/N and may gust to over 20 kt at times. Conditions will
begin to improve by tomorrow afternoon across the ArkLaMiss Delta
and possibly at sites farther south and east by late in the
afternoon. /DL/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 46 52 32 59 / 98 90 11 0
Meridian 58 61 33 58 / 96 97 25 0
Vicksburg 42 46 30 58 / 98 70 7 0
Hattiesburg 60 68 37 60 / 62 97 49 0
Natchez 46 50 33 59 / 98 91 23 0
Greenville 36 43 28 53 / 98 48 1 0
Greenwood 38 45 28 57 / 98 54 2 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch until 9 AM CST Wednesday for MSZ018-019-
025>052.
LA...Flash Flood Watch until 9 AM CST Wednesday for LAZ007>009-015-
016-023-025.
AR...Flash Flood Watch until 9 AM CST Wednesday for ARZ074-075.
&&Hazardous weather outlook, Feb 6, 4:51 PM CST, 6 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 451 PM CST Tue Feb 6 2018 ARZ074-075-MSZ018-019-025>039-046-072300- Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll- Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington- Humphreys-Holmes-Attala-Winston-Noxubee-Kemper- 451 PM CST Tue Feb 6 2018 This hazardous weather outlook is for portions of the ArkLaMiss Delta and northern portions of central Mississippi. .DAY ONE...Tonight and Wednesday FLOODING THREAT...Elevated TIMING...9 PM Tonight through 6 AM Wednesday Heavy rainfall, with total amounts of 2 to 4 inches, will result in flash flooding and some minor river flooding across the area. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. LAZ007>009-015-016-023-025-MSZ040>045-047>052-072300- Morehouse-West Carroll-East Carroll-Richland-Madison LA- Franklin LA-Tensas-Issaquena-Sharkey-Yazoo-Madison MS-Leake- Neshoba-Warren-Hinds-Rankin-Scott-Newton-Lauderdale- 451 PM CST Tue Feb 6 2018 This hazardous weather outlook is for portions of northeast Louisiana and central Mississippi. .DAY ONE...Tonight and Wednesday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Midnight through 6 AM Wednesday FLOODING THREAT...Elevated TIMING...9 PM Tonight through 6 AM Wednesday Isolated severe thunderstorms, capable of producing damaging wind gusts and hail up to quarter size, are possible late tonight through early Wednesday morning. A tornado cannot be ruled out. (www.weather.gov/images/jan/graphicast/image1.png) Heavy rainfall, with total amounts of 2 to 4 inches, will result in flash flooding and some minor river flooding across the area. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Wednesday. LAZ024-026-MSZ053>066-072>074-072300- Catahoula-Concordia-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke- Jefferson-Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis- Covington-Jones-Marion-Lamar-Forrest- 451 PM CST Tue Feb 6 2018 This hazardous weather outlook is for portions of central Louisiana and south Mississippi. .DAY ONE...Tonight and Wednesday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Midnight through 6 AM Wednesday FLOODING THREAT...Limited TIMING...9 PM Tonight through 6 AM Wednesday Isolated severe thunderstorms, capable of producing damaging wind gusts and hail up to quarter size, are possible late tonight through early Wednesday morning. A tornado cannot be ruled out. (www.weather.gov/images/jan/graphicast/image1.png) Heavy rainfall, with total amounts of 1 to 3 inches, may result in localized flash flooding and some minor river flooding across the area. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Wednesday. DL && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... www.weather.gov/jan/precipmaps River Forecast Center... www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Feb 6, 11:26 PM CST, 11 minutes before
Special Weather Statement National Weather Service Jackson MS 1126 PM CST TUE FEB 6 2018 MSZ042-043-048-070600- Hinds MS-Yazoo MS-Madison MS- 1126 PM CST TUE FEB 6 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL YAZOO...NORTH CENTRAL HINDS AND SOUTHWESTERN MADISON COUNTIES UNTIL MIDNIGHT CST... At 1126 PM CST, Meteorologists were tracking a strong thunderstorm near Brownsville, or 11 miles north of Clinton, moving northeast at 45 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Pocahontas around 1130 PM CST. Flora around 1135 PM CST. Annandale around 1140 PM CST. Other locations impacted by this storm include Bentonia. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3236 9040 3249 9055 3275 9039 3256 9012 TIME...MOT...LOC 0526Z 226DEG 41KT 3249 9040 EC
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 11:26 PM CST | Special Weather Statement | JAN | Yazoo | 34 min |
| Feb 7, 12:48 AM CST | Special Weather Statement | JAN | Madison | 42 min |
| Feb 7, 1:01 AM CST | Severe Thunderstorm Warning | JAN | Attala, Leake, Madison | 44 min |
| Feb 7, 1:34 AM CST | Severe Thunderstorm Warning | JAN | Attala, Choctaw, Leake, Neshoba, Winston | 41 min |
| Feb 7, 2:18 AM CST | Special Weather Statement | JAN | Noxubee | 57 min |
| Feb 7, 4:12 AM CST | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 48 min |
| Feb 7, 4:13 AM CST | Severe Thunderstorm Warning | JAN | Lauderdale, Newton | 47 min |
| Feb 7, 5:41 AM CST | Special Weather Statement | JAN | Wilkinson | 34 min |
| Feb 7, 7:39 AM CST | Special Weather Statement | JAN | Jones | 21 min |
| Feb 7, 7:47 AM CST | Special Weather Statement | JAN | Lawrence | 28 min |
| Feb 7, 8:03 AM CST | Special Weather Statement | JAN | Marion | 27 min |
| Feb 7, 11:04 AM CST | River Flood Warning | JAN | Carroll, Leflore | 50 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.